advertisement
Question
Posted by: Depressed | 2008/01/02

Medication makes losing weight difficult

I have been on an anti depressant for nearly 10 months now and I have gained 10 kilograms which is adding to my depression!

I eat healthy diet and I work out for 30 minutes 5 days per week (20 min cardio and 10 minutes free weights and toning exercises) but I am still gaining weight slowly (averaging about 1 kilo per month) and it is very disheartening when you work out so hard and try to eat right and you still gain weight!! Everyone says it could be muscle gain but I my clothes are tighter and my stomach is just not as toned as it used to be

I have heard that it is the tablets that can make you gain. Is there anyway to lose weight whilst on these tablets?

I went to a new years bash with my fiance and a friend of ours who had a baby 5 months ago (who used to be a size40) is now a size 34 again and my finace commented that perhaps I should find out how she did it because what I am doing isnt working - it really made me feel awful!

Please help!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageFitnessDoc

Hi there

I'm sorry to hear you've battled with weight problems. As I'm sure you're aware, this is a known side effect of many types of medication to treat depression. However, there are alternatives, and it's well worth looking into some. I know of cases where a change in medication is all it takes to reverse weight gain and then you're able to even lose weight.

Obviously, you can't do this at the expense of treating your depression, but this is one side effect that simply doesn't work, because if you're now beginning to feel awful as a result of weight gain, well, then that seems counter productive to treating depression anyway! So it's something you should consider speaking with your doctor about - it's a serious issue for you, and so there's nothing at all wrong with saying that you HAVE TO explore other options with regards to medication.

Unfortunately, short of doing this, there's not much more you can aim to do - you could probably train 60 minutes a day, every day, and still see little change, because the medication will win over the exercise and diet, so this is important to consider.

Good luck, I hope you can sort it out!
Ross

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement